MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER VALLEYLAB; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN MFG DC BOULDER VALLEYLAB; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number E2516H
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation summary: one device was received for evaluation.The returned product met specification as received.Visual inspection found no defects.No electrode or holster was received.The investigation of the returned equipment did not identify anything that would have caused or contributed to the reported event.The investigation found no evidence of excessive heating or sparking on the returned pencil.The device was plugged into a generator and activated with satisfactory results.No abnormal sparking occurred.The device passed hipot testing indicating no electrical leakage.The investigation found the device to function normally and within specifications.The instructions for use (ifu) states, both oxygen and nitrous oxide support combustion.Watch for enriched oxygen and nitrous oxide atmospheres near the surgical site, especially during head and neck surgery.Enriched oxygen atmospheres may result in fires and burns to patients or surgical personnel.Do not exceed the maximum power limits as stated in the ifu.Exceeding these power limits may result in patient injury or product damage.If the electrode is damaged, discard it.Always use the lowest power setting to achieve the desired surgical effect.The maximum power settings are detailed in the instructions for use.Some surgeons may elect to buzz the hemostats during a surgical procedure.This practice is not recommended and the hazards of such a practice probably cannot be eliminated.To minimize the risk, when using coated electrodes, place the edge of the electrode against the hemostat or metal instrument to as sure a good electrical pathway.Do not activate the generator until the accessory makes contact with the instrument.Additional measures to minimize the risk of performing this technique are listed in the electrosurgical generator users manuals.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during excision soft tissue mass on back and on forearms, the doctor had completed the excision of soft tissue mass on the back and moved to the forearm.The doctor made the incision and then used the cautery pencil to cauterize the bleeding.As the doctor was moving to lay the pencil down, the tip caught on fire.The doctor immediately immersed the pencil in the basin of fluid on the sterile field.Handpieces and the generator were removed from the operating room and replaced with different generator and new disposables.There was no harm to the patient.

Brand Name
VALLEYLAB
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key8357988
Report Number1717344-2019-00216
Device Sequence Number13873728
Product Code GEI
UDI-Device Identifier10884524000053
UDI-Public10884524000053
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K813071
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/12/2023
Device Model NumberE2516H
Device Catalogue NumberE2516H
Device Lot Number83110234X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/05/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/25/2019
Initial Report FDA Received Date02/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1